North Dakota, 2016

Flash Flooding and Hail in North Dakota, August 10, 2016

August 10, 2016 · NWS BIS · 30 events in 7 counties and zones

Severe thunderstorms developed in the late morning over the southern James River Valley where elevated convection developed north of a warm front supported by a low level jet. Additional thunderstorms developed later in the afternoon into the evening over western and south central North Dakota as a short wave rotating around a closed upper low over central Montana pushed into the Northern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$690,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe thunderstorms developed in the late morning over the southern James River Valley where elevated convection developed north of a warm front supported by a low level jet. Additional thunderstorms developed later in the afternoon into the evening over western and south central North Dakota as a short wave rotating around a closed upper low over central Montana pushed into the Northern Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 9:06 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 10, 9:06 AM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1006 AM CDT WED AUG 10 2016

.UPDATE...
Issued at 1006 AM CDT Wed Aug 10 2016

Continue to see some showers and a few isolated lightning strikes,
mainly across the eastern portion of our area. Only made some
minor adjustments to ongoing forecast. The latest SPC day 1
outlook also nudged the slight risk area a bit southward, mainly
covering points east and south of Bismarck.

UPDATE Issued at 536 AM CDT Wed Aug 10 2016

Convection is trending down across western and central North
Dakota. Expect showers and thunderstorms to continue to diminish
through the morning .

&&

.SHORT TERM...(Today and tonight)
Issued at 303 AM CDT Wed Aug 10 2016

An MCS is pushing east along the ND SD border into Minnesota early
this morning with some convection remaining over western and much
of south central and southeastern North Dakota. While the severe
thunderstorm watch continues through 6 AM CDT, do not anticipate
storms becoming severe in our area for the remainder of the
morning. With that said will allow the watch to expire at 6 AM
with storms still ongoing.

Another round of severe weather is expected later this afternoon
and tonight. A warm front already in place will remain roughly
across the ND SD border through the day Wednesday. As the center
of low pressure moves west to east along the front more storms are
expected to initiate late Wednesday afternoon and night from
Bismarck through the James River Valley. The moisture rich
southerly flow riding north of the warm front will allow for heavy
rainfall with any storms that do develop along with the threat of
hail and damaging winds. Ample low level shear near the warm front
will also provide an increased risk for tornadoes.

While the ingredients will be present for severe weather
Wednesday late afternoon and night, how long convection and cloud
cover persists from this morning's storms will play a role in
severe chances later. Lingering cloud cover in the James River
Valley and even lingering showers will inhibit surface heating and
lessen the chances for surface based storms. With that said
elevated severe storms will still be possible. Taking this into
account and the recent trends of models pushing the threat
gradually further east, it appears at this time the biggest threat
for severe weather will be in southeastern North Dakota close to
the South Dakota border.

.LONG TERM...(Thursday through Tuesday)
Issued at 303 AM CDT Wed Aug 10 2016

Severe weather threat will diminish by 06z Thursday with the upper
low slowly shifting across southern Saskatchewan and into southern
Manitoba Thursday and Friday. A compensatory northwest flow of
drier air will take control, however, a couple of weak shortwaves
embedded within the northwest flow may develop a shower or two.
Northwest flow transitions to broad ridging over the weekend for a
dry period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1006 AM CDT Wed Aug 10 2016

Thunderstorms have diminished and all sites should remain VFR
through the day. KJMS was briefly down to MVFR ceilings with
showers and a VCTS, but has since improved. Best chance for
development of additional thunderstorms later today will be across
the southeast, including KJMS.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JNS
SHORT TERM...MM
LONG TERM...MM
AVIATION...JNS
Hazardous weather outlook, Aug 10, 2:41 AM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
341 AM CDT WED AUG 10 2016

NDZ001>005-009>013-017>022-031>033-040>044-110845-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
341 AM CDT WED AUG 10 2016 /241 AM MDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE DAY. SOME
STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK
NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU
CAN ALSO POST THEM VIA FACEBOOK AND TWITTER.

NDZ023-025-034>037-045>048-050-051-110845-
WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
341 AM CDT WED AUG 10 2016 /241 AM MDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THROUGH THE MORNING WITH ANOTHER ROUND OF
POTENTIALLY SEVERE THUNDERSTORMS LATE IN THE AFTERNOON AND NIGHT.
SOME STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL. AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK
NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU
CAN ALSO POST THEM VIA FACEBOOK AND TWITTER.

MM

In the hours before

Local storm report, Aug 10, 9:43 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1043 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       ASHLEY                  46.03N  99.37W
08/10/2016  M1.61 INCH       MCINTOSH           ND   PUBLIC

            24 HOUR ARB REPORT

&&

KROLAK
Local storm report, Aug 10, 9:47 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1047 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 N NORTH LEMMON        46.02N 102.16W
08/10/2016  M2.40 INCH       ADAMS              ND   PUBLIC

            24 HOUR ARB REPORT

&&

KROLAK
Local storm report, Aug 10, 9:49 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1049 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       3 W CENTER              47.12N 101.36W
08/10/2016  M1.25 INCH       OLIVER             ND   PUBLIC

            24 HOUR ARB REPORT

&&

KROLAK
Local storm report, Aug 10, 9:54 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     STRASBURG               46.13N 100.16W
08/10/2016                   EMMONS             ND   LAW ENFORCEMENT

            EMMONS COUNTY DEPUTY REPORTED 1 STORAGE BUILDING
            DESTROYED AND 2 OTHERS HEAVILY DAMAGED. FALLEN TREE
            DAMAGED A STRONG HARDWARE STORE AWNING. SEVERAL SNAPPED
            TREE LIMBS RANGING FROM 4 TO 6 INCH DIAMETER. SEVERAL
            UPROOTED TREES.

&&

KROLAK
Local storm report, Aug 10, 10:03 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1103 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     STRASBURG               46.13N 100.16W
08/10/2016                   EMMONS             ND   LAW ENFORCEMENT

            EMMONS COUNTY DEPUTY REPORTED 1 STORAGE BUILDING
            DESTROYED AND 2 OTHERS HEAVILY DAMAGED. FALLEN TREE
            DAMAGED A STRONG HARDWARE STORE AWNING. SEVERAL SNAPPED
            TREE LIMBS RANGING FROM 12 TO 14 INCH DIAMETER. SEVERAL
            UPROOTED TREES.

&&

CORRECTED EVENT TIME...REMARKS

KROLAK
Local storm report, Aug 10, 11:40 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1240 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HEAVY RAIN       5 NE MONANGO            46.22N  98.52W
08/10/2016  M5.75 INCH       DICKEY             ND   PUBLIC

            STORM TOTAL FROM 100 AM THIS MORNING THROUGH 1230 PM.

&&

KROLAK

The radar

The Aberdeen radar (KABR), 65 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

24 hail, 3 thunderstorm wind, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Dickey

When
August 10, 11:40 AM CST to 11:44 AM CST
Where
Dickey County, 6.34 mi NE of Forbes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.010, -98.680

Hail, Dickey

When
August 10, 11:54 AM CST to 11:58 AM CST
Where
Dickey County, 1.44 mi W of Ellendale
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
46.000, -98.550

Hail, Dickey

When
August 10, 12:00 PM CST to 12:03 PM CST
Where
Dickey County, 0.48 mi W of Ellendale
Measured
1.5 in hail
Reported by
Public
Coordinates
46.000, -98.530

Flash Flood, Dickey

When
August 10, 12:45 PM CST to 4:45 PM CST
Where
Dickey County, 0.3 mi NNE of Forbes to 4.14 mi WNW of Forbes
Cause
Heavy Rain
Property damage
$60,000
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
45.954, -98.778

Dickey County Highway 2 was flooded in multiple locations between the communities of Forbes and Merricourt. Very heavy rain fell on locations that received up to three inches of rain the previous night. Multiple additional township roads also became flooded throughout Dickey County and some were washed out in places.

Hail, McKenzie

When
August 10, 3:00 PM MST to 3:07 PM MST
Where
McKenzie County, 6.22 mi N of Grassy Butte
Measured
1.5 in hail
Crop damage
$15,000
Reported by
Public
Coordinates
47.490, -103.250

Hail, McKenzie

When
August 10, 3:25 PM MST to 3:28 PM MST
Where
McKenzie County, 13.13 mi S of Watford City
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
47.610, -103.280

Hail, Billings

When
August 10, 3:28 PM MST to 3:31 PM MST
Where
Billings County, 5.04 mi NNW of Fairfield
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
47.250, -103.250

Flash Flood, Billings

When
August 10, 3:28 PM MST to 4:28 PM MST
Where
Billings County, 31.04 mi N of Fairfield to 30.92 mi NNW of Fairfield
Cause
Heavy Rain
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
47.623, -103.332

Heavy rain over the area resulted in water covering Highway 85 in the vicinity of the North Unit of Theodore Roosevelt National Park. Repairs were needed to the roads shoulders.

Hail, Dunn

When
August 10, 4:08 PM MST to 4:11 PM MST
Where
Dunn County, 13.35 mi NW of Killdeer
Measured
1 in hail
Reported by
Public
Coordinates
47.530, -102.930

Hail, Billings

When
August 10, 4:10 PM MST to 4:13 PM MST
Where
Billings County, 3.58 mi SSE of Fairfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.130, -103.200

Hail, Billings

When
August 10, 4:30 PM MST to 4:34 PM MST
Where
Billings County, 12.34 mi SE of Fairfield
Measured
1.75 in hail
Reported by
Public
Coordinates
47.050, -103.040

Hail, Billings

When
August 10, 5:26 PM MST to 5:31 PM MST
Where
Billings County, 12.67 mi SE of Fairfield
Measured
2.5 in hail
Property damage
$15,000
Crop damage
$30,000
Reported by
Public
Coordinates
47.050, -103.030

Thunderstorm Wind, Dunn

When
August 10, 5:35 PM MST to 5:38 PM MST
Where
Dunn County, 2.07 mi N of Halliday
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.380, -102.330

Hail, Stark

When
August 10, 5:36 PM MST to 5:42 PM MST
Where
Stark County, 6.93 mi N of Taylor
Measured
2.75 in hail
Property damage
$125,000
Crop damage
$150,000
Reported by
COOP Observer
Coordinates
47.000, -102.430

Large hail punched holes in a steel building, and multiple windows were shattered. The roof of a house was damaged and a wheat field was destroyed.

Hail, Stark

When
August 10, 5:49 PM MST to 5:53 PM MST
Where
Stark County, 5.53 mi N of Richardton
Measured
2 in hail
Reported by
Public
Coordinates
46.960, -102.320

Hail, Stark

When
August 10, 5:55 PM MST to 5:59 PM MST
Where
Stark County, 5.55 mi N of Richardton
Measured
3 in hail
Property damage
$100,000
Crop damage
$150,000
Reported by
Law Enforcement
Coordinates
46.960, -102.310

Extensive property and crop damage were reported north of Richardton. No exact details were provided.

Hail, Morton

When
August 10, 7:07 PM CST to 7:10 PM CST
Where
Morton County, 2.83 mi W of Hebron
Measured
1 in hail
Reported by
Public
Coordinates
46.900, -102.090

Funnel Cloud, Morton

When
August 10, 7:07 PM CST to 7:10 PM CST
Where
Morton County, 0.47 mi W of Hebron
Reported by
Emergency Manager
Coordinates
46.900, -102.040

Hail, Stark

When
August 10, 6:15 PM MST to 6:25 PM MST
Where
Stark County, 10.04 mi NE of Richardton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.000, -102.200

Hail, Morton

When
August 10, 7:22 PM CST to 7:26 PM CST
Where
Morton County, 6.63 mi ENE of Hebron
Measured
2.5 in hail
Property damage
$50,000
Crop damage
$150,000
Reported by
Public
Coordinates
46.950, -101.910

Thunderstorm Wind, Morton

When
August 10, 7:30 PM CST to 7:32 PM CST
Where
Morton County, 0.95 mi W of Glen Ullin
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
46.820, -101.850

Thunderstorm Wind, Morton

When
August 10, 7:35 PM CST to 7:39 PM CST
Where
Morton County, 3.64 mi NE of Glen Ullin
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.860, -101.780

A law enforcement officer estimated thunderstorm wind gusts of 75 mph.

Hail, Morton

When
August 10, 7:46 PM CST to 7:50 PM CST
Where
Morton County, 7.92 mi NE of Glen Ullin
Measured
3 in hail
Property damage
$50,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.900, -101.710

Hail, Morton

When
August 10, 8:05 PM CST to 8:08 PM CST
Where
Morton County, 4.78 mi NW of New Salem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.900, -101.490

Hail, Morton

When
August 10, 8:40 PM CST to 8:45 PM CST
Where
Morton County, 5.6 mi WNW of Mandan
Measured
1.75 in hail
Reported by
Public
Coordinates
46.860, -101.010

Hail, Morton

When
August 10, 8:42 PM CST to 8:46 PM CST
Where
Morton County, 5.89 mi WNW of Mandan
Measured
2.5 in hail
Property damage
$150,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.870, -101.010

Hail, Morton

When
August 10, 8:51 PM CST to 8:55 PM CST
Where
Morton County, 2.8 mi N of Mandan
Measured
2 in hail
Property damage
$250,000
Crop damage
$25,000
Reported by
Public
Coordinates
46.870, -100.890

Hail, Morton

When
August 10, 8:51 PM CST to 8:55 PM CST
Where
Morton County, 3.94 mi NNW of Mandan
Measured
1.75 in hail
Property damage
$200,000
Reported by
Public
Coordinates
46.880, -100.940

Hail, Morton

When
August 10, 8:55 PM CST to 8:59 PM CST
Where
Morton County, 0.47 mi E of Mandan
Measured
2 in hail
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
46.830, -100.890

Hail, Divide

When
August 10, 10:50 PM CST to 10:54 PM CST
Where
Divide County, 1.14 mi SW of Alkabo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.860, -103.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655350, 655351, 655352, 655354, 655378, 655380, 655382, 655385, 655653, 655654, 655655, 655656, 655657, 655658, 655659, 655662, 655664, 655665, 655663, 655666, 655667, 655668, 655669, 655670, 655671, 655672, 655673, 655674, 655675, 655676.